Illinois, 2018

Tornadoes and Hail in Illinois, December 1, 2018

December 1, 2018 · NWS ILX · 34 events in 12 counties and zones

An historic tornado outbreak occurred across Illinois on December 1st, with a total of 29 tornadoes touching down across the central part of the state. This made it the largest December tornado outbreak in the state of Illinois since 1957, and the third largest tornado outbreak across Illinois in any month since 1950.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
23
Property damage
$124 million
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An historic tornado outbreak occurred across Illinois on December 1st, with a total of 29 tornadoes touching down across the central part of the state. This made it the largest December tornado outbreak in the state of Illinois since 1957, and the third largest tornado outbreak across Illinois in any month since 1950. Within the National Weather Service Lincoln County Warning Area (CWA), 20 tornadoes touched down...with the most significant being an EF-3 tornado that tore through the city of Taylorville in Christian County. Despite several communities being directly impacted and experiencing major damage, there were no fatalities reported. The severe weather was caused by a deep area of low pressure that tracked from eastern Kansas into north-central Illinois. Warm air surging northward ahead of the low allowed temperatures to soar into the upper 50s and lower 60s, resulting in a narrow corridor of Convective Available Potential Energy (CAPE) values of 500-1000J/kg ahead of an approaching occluded front. Thanks to ample low-level wind shear, numerous supercell thunderstorms developed within the instability axis by mid to late afternoon. Many of the storms produced tornadoes over the next several hours before the storms gradually weakened by mid-evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 1, 2:09 PM CST, 41 minutes earlier.

Area forecast discussion, Dec 1, 2:09 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
209 PM CST Sat Dec 1 2018

.SHORT TERM...(This evening through Sunday)
ISSUED AT 209 PM CST Sat Dec 1 2018

Will be concise as convection is developing in west central IL.

Have issued a dense fog advisory through this evening for
Fulton/Knox/Stark counties as higher dewpoints advecting over
remaining wet/melting snowpack has dropped visibilities below 1/4
mile at GBG and MQB. Gradual improvement expected later this
evening after passage of occluded front.

Main severe weather potential is now focused from west central IL
east to near I-55 through 00Z. Warm front has now pushed north to
near I-74 with southeast winds 55F+ dewpoints south of the front.
18Z KILX sounding featured steep mid level lapse rates, strong
low to mid level wind shear, and low freezing level. As lift
increases ahead of the approaching occluded front and associated
shortwave, scattered strong to severe low-topped storms will
impact the western half of the CWA into early evening. All severe
weather modes are in play with damaging wind gusts and hail the
primary threats. Strong low level wind shear will favor rotating
storms with a few brief tornadoes possible especially this
afternoon where storms near the warm front and increased SRH.
These storms will be fast movers with 40-50 kt flow in the storm
bearing layer. The severe threat will diminish quickly this
evening as storms push though the northern CWA.

After a break in precip chances later this evening, scattered
showers will return to the northwest half of the CWA later tonight
and on Sunday, as a surface trough lingers in this area beneath
cyclonic flow aloft.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 209 PM CST Sat Dec 1 2018

Scattered showers in cyclonic flow will change to light snow
Sunday night and Monday as colder air filters in from the
northwest.  No accumulations expected.

Dry but cold weather will dominate the Midwest for Tuesday and
Wednesday as high pressure shifts south of the area. 850 mb temps
dip to -10C and will keep highs several degrees below normal.

Next precip chances arrive Thursday with a cold front. Moisture
and thermal profiles suggest mainly snow with minor accumulations
possible. Arctic high behind the front will again drop readings
well below normal for Friday and Saturday. Potential for next
winter wx maker next weekend for parts of the Midwest/Ohio Valley
will bear watching.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM CST Sat Dec 1 2018

Deep low pressure tracking into northern Illinois by Sunday
morning, will bring a challenging set of TAFs to the area.
Currently a warm front is pushing north through central IL, which
will tend to scatter out the lower ceilings for the I-72 sites
this afternoon. Farther north, IFR ceiling should hold along
with the potential for reduced visibility in fog. Scattered
showers and isolated thunderstorms are possible into mid
afternoon. A better chance for thunderstorms will develop later
this afternoon and evening, ahead of an approaching cold front.
This will bring scattered thunderstorms some of which will have
gusty winds and small hail. These storms will shift northeast of
the area this evening with MVFR to VFR ceilings expected behind
the front. Gusty southeast winds will gradually lose gusts towards
evening, and switch to the southwest after the frontal passage. As
the pressure gradient tightens again Sunday morning, gusts will
return.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until midnight CST tonight for ILZ027-028-036.

&&

SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Dec 1, 10:49 AM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1049 AM CST Sat Dec 1 2018

ILZ027>030-036-021200-
Fulton-Knox-Marshall-Peoria-Stark-
1049 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns. A
brief tornado touchdown cannot be ruled out, mainly south of I-74.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The combination of the weekend rain, and melting snow, will result
in rises on area rivers. Minor flooding will occur early in the
new week on the Spoon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening. The
most likely time frame is 3 pm to 9 pm.

ILZ031-037-038-040>057-061-021200-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Shelby-Tazewell-Vermilion-Woodford-
1049 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns.
Brief tornado touchdowns cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.
West of I-55, this is most likely between 3 pm and 7 pm. East of
I-55, the most likely time frame is 6 pm to 9 pm

ILZ062-063-066>068-071>073-021200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1049 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe storms are possible late this afternoon into this
evening. Damaging winds and large hail are the main concerns. An
isolated tornado touchdown cannot be ruled out, although this
would be more likely west of I-57.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

River levels will rise in response to the weekend rainfall. Minor
flooding may occur along parts of the Wabash and Little Wabash
Rivers early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening. The most likely
time frame is 5 pm to 9 pm.

Auten

In the hours before

Local storm report, Dec 1, 11:16 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1116 AM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 E OLNEY               38.73N 88.07W
12/01/2018  M1.06 INCH       RICHLAND           IL   COCORAHS

&&

JRP

The radar

The Lincoln radar (KILX), 130 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

21 tornado, 9 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Schuyler

When
December 1, 2:50 PM CST to 2:51 PM CST
Where
Schuyler County, Huntsville
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.180, -90.870

A lightning strike injured a person in Huntsville in Schuyler County.

Tornado, Schuyler

When
December 1, 3:00 PM CST to 3:02 PM CST
Where
Schuyler County, 0.58 mi SSW of Brooklyn to 0.82 mi NNE of Brooklyn
Rating
EF1
Path length
1.4 mi
Path width
100 yd
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
40.222, -90.773

A tornado touched down about 0.4 miles southwest of Brooklyn at 3:00 PM CST , then tracked north-northeastward and dissipated 1.1 miles north of Brooklyn at 3:02 PM CST. Only minor damage was reported during its brief time on the ground.

Tornado, Morgan

When
December 1, 3:01 PM CST to 3:03 PM CST
Where
Morgan County, 3.23 mi ENE of Meredosia to 4.89 mi NE of Meredosia
Rating
EF0
Path length
1.71 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.856, -90.519

A tornado touched down in a field 2.5 miles northeast of Meredosia at 3:01 PM CST. The tornado crossed U.S. Highway 67 before dissipating near the Cass-Morgan County line at 3:03 PM CST. No damage was reported.

Tornado, Cass

When
December 1, 3:09 PM CST to 3:10 PM CST
Where
Cass County, 3.58 mi W of Hagener to 3.17 mi W of Hagener
Rating
EF0
Path length
0.64 mi
Path width
50 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
39.911, -90.467

A tornado touched down 5.9 miles west-northwest of Arenzville at 3:09 PM CST, then tracked northeastward and dissipated 5.8 miles northwest of Arenzville at 3:10 PM CST. The tornado damaged a few outbuildings and a large water container during its brief time on the ground.

Tornado, Cass

When
December 1, 3:25 PM CST to 3:33 PM CST
Where
Cass County, 1.45 mi SSE of Beardstown to 3.54 mi NE of Beardstown
Rating
EF1
Path length
4.23 mi
Path width
200 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
40.001, -90.420

A tornado touched down 1.1 miles southeast of Beardstown at 3:25 PM CST. The tornado damaged some power poles near the railroad tracks east of the nursing home south of Beardstown, then tracked northeastward, causing tree damage as it crossed IL Route 125. The tornado damaged the Water Treatment Plant, including 3 of the 4 wells that serve the city, and knocked down numerous trees as it passed just east of Roy Roberts Park. It also knocked the windows out of several vehicles in the parking lot of the Park. The tornado continued moving to the northeast across Chandlerville Rd, causing an elongated area of tree damage along Duck Slough Rd before dissipating in a field east of Phelps Ditch Rd about 3.9 miles northeast of Beardstown at 3:33 PM CST.

Tornado, Mason

When
December 1, 3:44 PM CST to 3:46 PM CST
Where
Mason County, 4.53 mi W of Snicarte to 3.71 mi WNW of Snicarte
Rating
EF0
Path length
1.67 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
40.120, -90.316

A tornado touched down 4.5 miles west of Snicarte in the vicinity of Chain Lake in extreme southwest Mason County at 3:44 PM CST. The tornado tracked northeastward near the lake before dissipating 3.5 miles west-northwest of Snicarte at 3:46 PM CST. No damage was reported.

Tornado, Schuyler

When
December 1, 3:51 PM CST to 3:55 PM CST
Where
Schuyler County, 1.93 mi SW of Bluff City to 0.3 mi N of Bluff City
Rating
EF1
Path length
2.13 mi
Path width
200 yd
Continued into
Fulton, Il (ILX)
Property damage
$260,000
Reported by
NWS Storm Survey
Coordinates
40.162, -90.258

A tornado touched down in an open field 1.9 miles southwest of Bluff City at 3:51 PM CST. The tornado tracked northeastward and damaged a couple of outbuildings before knocking a home off its foundation and doing tree damage in Bluff City along Highway 100. It then crossed from Schuyler County into far southern Fulton County at 3:55 PM CST.

Tornado, Fulton

When
December 1, 3:55 PM CST to 4:18 PM CST
Where
Fulton County, 3.53 mi SSW of Marbletown to 1.29 mi NW of Sepo
Rating
EF1
Path length
13.48 mi
Path width
450 yd
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
40.184, -90.230

This tornado crossed from Schuyler County into far southern Fulton County about 6.9 miles southeast of Astoria at 3:55 PM CST. The tornado progressed northeastward doing extensive tree damage as it nearly paralleled Highway 100. Additional tree damage and minor roof damage occurred near the intersection of Highway 100 and US-136. The tornado then tracked nearly due northward through rural areas doing tree damage before hitting some homes along North Waterford Road, producing mainly roof and siding damage, along with snapping and uprooting many trees. The hardest hit areas from this tornado were along East County Highway 9 southeast of Lewistown, where more extensive home damage occurred, along with very large trees getting snapped or uprooted. A winery suffered extensive damage to several buildings and numerous trees and power lines were downed. The tornado dissipated in a field east of East Township Line Road and County Highway 9 about 2.3 miles southeast of Lewistown at 4:18 PM CST.

Hail, Fulton

When
December 1, 4:04 PM CST to 4:09 PM CST
Where
Fulton County, Lewistown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.400, -90.150

Tornado, Fulton

When
December 1, 4:45 PM CST to 4:56 PM CST
Where
Fulton County, 1.95 mi NNE of Maples Mill to 1.54 mi SSE of Rawalts
Rating
EF0
Path length
5.54 mi
Path width
25 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.454, -90.011

A tornado touched down in a field about 3.4 miles southeast of St. David at 4:45 PM CST. The tornado tracked north-northeastward damaging numerous trees along its path before dissipating 3.6 miles southeast of Canton at 4:56 PM CST.

Tornado, Christian

When
December 1, 4:48 PM CST to 4:54 PM CST
Where
Christian County, 3.89 mi E of Harvel to 3.23 mi SE of Morrisonville
Rating
EF0
Path length
3.05 mi
Path width
200 yd
Property damage
$140,000
Reported by
NWS Storm Survey
Coordinates
39.349, -89.457

This tornado touched down in the National Weather Service St. Louis County Warning Area (CWA) just south of the Montgomery/Christian County line near the intersection of East 000 Road and North 400 Road at 4:48 PM CST. It quickly crossed into Christian County, damaging an outbuilding by knocking out a wall and pushing it off it's foundation. It then proceeded to the northeast, doing roof and wall damage to more outbuildings, as well as some tree damage, before dissipating in an open field about 2.9 miles south-southeast of Morrisonville at 4:54 PM CST.

Tornado, Mason

When
December 1, 4:53 PM CST to 5:17 PM CST
Where
Mason County, 1.22 mi S of Poplar City to 1.56 mi ESE of Forest City
Rating
EF1
Path length
11.68 mi
Path width
250 yd
Property damage
$65,000
Reported by
NWS Storm Survey
Coordinates
40.233, -89.933

A tornado touched down near the intersection of 1200N and 2250E about 4.9 miles west of Easton at 4:53 PM CST. The tornado uprooted some large trees, then progressed to the NE, causing damage to power poles and tipping over many irrigation systems before it dissipated near the intersection of 2100N and 3000E about 1.9 miles east-southeast of Forest City at 5:17 PM CST.

Tornado, Christian

When
December 1, 5:01 PM CST to 5:25 PM CST
Where
Christian County, 2.82 mi SSE of Palmer to 1.97 mi N of Taylorville
Rating
EF3
Path length
12.49 mi
Path width
900 yd
Injuries
22 direct, 0 indirect
Property damage
$119 million
Reported by
NWS Storm Survey
Coordinates
39.414, -89.395

A tornado touched down about 3.2 miles east-southeast of Morrisonville at 5:01 PM CST. It hit a farmstead, destroying 3 barns and severely damaging 4 other out buildings. The tornado was rated EF2 at this location with maximum wind speeds of 112 mph. The tornado continued moving northeastward, hitting several other outbuildings and snapping trees. The tree and outbuilding damage was classified as EF1 damage with wind speeds of 100-110mph. As the tornado continued to the northeast it snapped more large trees and then hit a log home, removing 25-50% of the roof material. It also snapped many other trees on this property and destroyed a couple of small outbuildings, throwing the debris northward into a field. The tornado was rated EF2 at this location with wind speeds of 115mph. The tornado continued northeastward and moved into a wooded area, snapping and uprooting hundreds of trees along its path. It then curved north-northeastward and moved into Hewittville, a small community on the southern edge of Taylorville. Here the tornado destroyed or severely damaged multiple houses. The first house the tornado hit lost most exterior walls and the entire roof, except for the roof over the attached garage, which was on the north side of the house. It also destroyed a second garage on the property and then completely destroyed a mobile home across the street. The tornado was rated EF3 with wind speeds around 150mph at this location. The tornado continued north-northeastward, destroying a barn, pushing an unanchored home off its foundation and completely destroying another mobile home. This mobile home was partially anchored by wood posts set in slots on a concrete foundation over a basement and crawl space. The resident of this home was badly injured and was found unconscious, trapped under debris in the crawl space. The tornado was rated EF3 with wind speeds of 140mph at this location. As the tornado continued, it snapped and uprooted many more trees and took down power lines and power poles. Many more homes were damaged, to a lesser extent than the first few on the south end of town, with some damage to the homes coming from trees or tree branches falling on the homes. As the tornado moved into the northern part of Hewittville, the wind speeds seemed to increase, completely destroying another home and destroying a large, old building that had been part of an old rail-yard. The tornado also damaged other homes and garages in this area. The tornado was rated EF3 with wind speeds of 155mph at this location. As the tornado tracked north-northeastward, it moved into Taylorville, taking down more trees, power lines/poles, and damaging multiple houses. Several homes lost roofs and garages. The tornado continued through Taylorville damaging other homes and several businesses on West Spresser St. and was rated EF2 with wind speeds of 120-125mph at this point. As the tornado crossed Hwy 29 into the northern part of town, it weakened considerably, with the damage becoming less severe and more sporadic. The tornado dissipated 1.8 miles north of Taylorville at 5:25 PM CST. In total, the tornado impacted 506 structures...including major damage to 61 homes and 7 businesses and complete destruction of 28 homes. Total damage was estimated at $118.9 million.

Hail, Christian

When
December 1, 5:28 PM CST to 5:33 PM CST
Where
Christian County, Stonington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.630, -89.200

Hail, Christian

When
December 1, 5:30 PM CST to 5:35 PM CST
Where
Christian County, Stonington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.630, -89.200

Hail, Peoria

When
December 1, 5:32 PM CST to 5:37 PM CST
Where
Peoria County, Hanna City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.680, -89.800

Tornado, Tazewell

When
December 1, 5:34 PM CST to 5:35 PM CST
Where
Tazewell County, 1.44 mi NE of Parkland to 1.56 mi NE of Parkland
Rating
EF0
Path length
0.12 mi
Path width
50 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
40.467, -89.735

A tornado briefly touched down 4.8 miles southwest of South Pekin at 5:34 PM CST. The tornado blew over a couple of outbuildings, damaged a pool deck structure near a home, and tipped over an irrigation system before dissipating 4.7 miles southwest of South Pekin at 5:35 PM CST.

Tornado, Christian

When
December 1, 5:34 PM CST to 5:52 PM CST
Where
Christian County, 0.04 mi W of Stonington to 1.43 mi E of Osbernville
Rating
EF2
Path length
8.39 mi
Path width
400 yd
Property damage
$3.3 million
Reported by
NWS Storm Survey
Coordinates
39.630, -89.201

A tornado touched down along IL Route 48 on the southwest edge of Stonington at 5:34 PM CST. At this time, two circulations aloft merged near the west side of Stonington, causing the tornado to take a sharp turn toward the north. Much of the damage in the town was on the northwest side where house roofs were impacted and several garages and sheds were destroyed. The tornado continued tracking to the north and did significant damage to outbuildings at a farm 4 miles north of Stonington. The tornado then curved toward the northeast, damaging several more outbuildings and sheds before it dissipated near Mosquito Creek, about 5.9 miles east-southeast of Mt. Auburn at 5:52 PM CST.

Hail, Peoria

When
December 1, 5:36 PM CST to 5:41 PM CST
Where
Peoria County, 2 mi NW of Hanna City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.700, -89.827

Thunderstorm Wind, Sangamon

When
December 1, 5:38 PM CST to 5:43 PM CST
Where
Sangamon County, 0.87 mi NW of Sherman
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.890, -89.610

A pine tree was blown over at Village Hall.

Tornado, Macon

When
December 1, 5:53 PM CST to 5:59 PM CST
Where
Macon County, 2.56 mi SW of Blackland to 2.31 mi N of Blackland
Rating
EF1
Path length
4.27 mi
Path width
250 yd
Property damage
$325,000
Reported by
NWS Storm Survey
Coordinates
39.747, -89.138

A tornado touched down 3.2 miles north-northwest of Blue Mound at 5:53 PM CST. The tornado pushed a manufactured home off of its foundation on Zion Chapel Road as it moved to the north-northeast. Several outbuildings were destroyed by the tornado about 1-2 miles northeast of the house damage. Numerous trees were snapped before the tornado dissipated after crossing the Sangamon River near the Lincoln Trail Homestead State Park about 3.3 miles south-southwest of Harristown at 5:59 PM CST.

Hail, Macon

When
December 1, 5:58 PM CST to 6:03 PM CST
Where
Macon County, 1.74 mi SE of Niantic
Measured
1.75 in hail
Reported by
Public
Coordinates
39.830, -89.150

Hail, Tazewell

When
December 1, 5:58 PM CST to 6:03 PM CST
Where
Tazewell County, Pekin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -89.630

Tornado, Macon

When
December 1, 6:03 PM CST to 6:04 PM CST
Where
Macon County, 0.97 mi SSW of Harristown to 0.58 mi SSW of Harristown
Rating
EF0
Path length
0.41 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.837, -89.087

A tornado touched down on the southwest edge of Harristown at 6:03 PM CST. The tornado damaged trees and did minor roof damage before quickly dissipating at 6:04 PM CST.

Thunderstorm Wind, Logan

When
December 1, 6:10 PM CST to 6:15 PM CST
Where
Logan County, 2.18 mi WNW of Chestervale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.092, -89.358

A large tree was blown down across Primm Road and 1200 Avenue about 4 miles south of Lincoln.

Hail, Sangamon

When
December 1, 6:15 PM CST to 6:20 PM CST
Where
Sangamon County, Pawnee
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.580, -89.580

Tornado, Sangamon

When
December 1, 6:16 PM CST to 6:33 PM CST
Where
Sangamon County, 1.46 mi S of Derry Farm to 2.72 mi SW of Mechanicsburg
Rating
EF1
Path length
4.57 mi
Path width
100 yd
Property damage
$225,000
Reported by
NWS Storm Survey
Coordinates
39.749, -89.500

A tornado touched down 1.5 miles east of Rochester at 6:16 PM CST. The tornado tracked north-northeastward, damaging numerous trees, power poles, and the roofs of houses and garages before dissipating 2.9 miles west-southwest of Mechanicsburg at 6:33 PM CST.

Hail, Logan

When
December 1, 6:20 PM CST to 6:25 PM CST
Where
Logan County, 2 mi SW of Lincoln
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.130, -89.397

Tornado, Macon

When
December 1, 6:31 PM CST to 6:33 PM CST
Where
Macon County, 1.59 mi SSE of Maroa to 0.83 mi SE of Maroa
Rating
EF1
Path length
1.13 mi
Path width
320 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
40.007, -88.944

A tornado touched down a half mile east of IL Highway 51 along East School Road about 2.2 miles south of Maroa at 6:31 PM CST. The tornado destroyed a large outbuilding and snapped off many trees in that area, then moved to the northeast, causing periodic tree damage and some home roofing damage before dissipating as it reached the intersection of East Duroc Road and Sawyer Road 1.4 miles southeast of Maroa at 6:33 PM CST.

Thunderstorm Wind, Logan

When
December 1, 6:54 PM CST to 6:55 PM CST
Where
Logan County, 3.83 mi SE of Lake Fork
Measured
83 kt (96 mph) estimated gust
Property damage
$55,000
Reported by
NWS Storm Survey
Coordinates
39.934, -89.295

A severe thunderstorm moving to the northeast into southern Logan County produced a wind gust estimated at 95 mph, most likely from a microburst. The wind destroyed a outbuilding in an open field. A few trees were also damaged in the vicinity of the building.

Tornado, McLean

When
December 1, 7:06 PM CST to 7:07 PM CST
Where
McLean County, 3.2 mi WSW of Empire to 3.17 mi W of Empire
Rating
EF1
Path length
0.21 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.289, -88.779

A tornado touched down one-half mile north of the Dewitt/McLean County line about 4.4 miles south of Leroy at 7:06 PM CST. It damaged trees, an outbuilding, the roof of a house, and toppled a road sign before quickly dissipating at 7:07 PM CST.

Tornado, McLean

When
December 1, 7:18 PM CST to 7:20 PM CST
Where
McLean County, 3.41 mi NE of Le Roy to 2.48 mi SSE of Ellsworth
Rating
EF2
Path length
2.44 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.384, -88.723

A tornado touched down one mile south of Moraine View State Park at 7:18 PM CST. It tore off most of the roof of a house and destroyed an attached garage. An outbuilding and several trees were also damaged. The tornado quickly dissipated just east of Moraine View State Park at 7:20 PM CST.

Tornado, McLean

When
December 1, 7:21 PM CST to 7:22 PM CST
Where
McLean County, 2.75 mi S of Padua to 2.63 mi S of Padua
Rating
EF0
Path length
0.12 mi
Path width
25 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
40.410, -88.767

A tornado touched down 3.8 miles southwest of Ellsworth at 7:21 PM CST. It damaged a large outbuilding before quickly dissipating at 7:22 PM CST.

Tornado, McLean

When
December 1, 7:42 PM CST to 7:44 PM CST
Where
McLean County, 2.71 mi W of Colfax to 2.76 mi W of Colfax
Rating
EF1
Path length
0.49 mi
Path width
75 yd
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
40.566, -88.671

A tornado touched down 3 miles west of Colfax at 7:42 PM CST. It destroyed outbuildings and damaged trees before quickly dissipating 3.1 miles west-northwest of Colfax at 7:44 PM CST.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795065, 794977, 794980, 794982, 794983, 794985, 794991, 794995, 795055, 795004, 795006, 795007, 795053, 795056, 795057, 795058, 795037, 795038, 795059, 795066, 795039, 795060, 795062, 795040, 795069, 795063, 795041, 795064, 795044, 798657, 795048, 795049, 795051, 795052.